Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 9, 2013, 7:09 PM EDT for Patrick County, Virginia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2013, 7:09 PM EDT (23:09 UTC)
- Expired
- Aug 10, 2013, 1:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Patrick County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:45 PM EDT | FLASH FLOOD | 4 Nnw Critz, VA | AUTHORITIES HAD TO TOW A CAR THAT STALLED OUT FROM WATER FLOWING OVER THE INTERSECTION OF SPRING ROAD AND PLEASANT VIEW DRIVE...FLOODING CAUSED BY LAUREL BRANCH. |
| Aug 9, 8:30 PM EDT | FLASH FLOOD | 3 Ene Stuart, VA | DR. KAY LANE FLOODED BY RICH CREEK...POSSIBLY CAUSED BY A BACKED UP CULVERT |
| Aug 9, 8:30 PM EDT | FLASH FLOOD | 4 E Stuart, VA | ANGLIN BRANCH FLOWING OVER THE BRIDGE ON MARTIN FARM ROAD...FLOODING BEGAN AT THE TIME INDICATED AND IS CURRENTLY STILL ONGOING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1182 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
106
WGUS51 KRNK 092309
FFWRNK
VAC141-100515-
/O.NEW.KRNK.FF.W.0053.130809T2309Z-130810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 115 AM EDT SATURDAY
* AT 702 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STUART...
PENNS STORE...
AND CRITZ.
ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED
AREA THROUGH THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3670 8037 3673 8009 3672 8009 3660 8005
3658 8037
$$
RS3 follow-up statements
730
WGUS71 KRNK 092358
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT FRI AUG 9 2013
VAC141-100515-
/O.CON.KRNK.FF.W.0053.000000T0000Z-130810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-
758 PM EDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
SATURDAY FOR
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
AT 749 PM EDT...DOPPLER RADAR INDICATED THAT STORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA IS STILL OCCURRING AT 745 PM. RADAR
ESTIMATES BETWEEN 2 TO 5 INCHES OF RAIN HAVE ALREADY FALLEN.
ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE IN THE
WARNED AREA.
THUNDERSTORMS WITH HEAVY RAIN HAVE BEEN TRAINING OVER THE SAME WATER
SHED BASINS SINCE 630 PM. THESE BASINS...INCLUDE TRIBUTARIES LEADING
INTO THEM...ARE THE SOUTH MAYO RIVER...NORTH FORK POOR HOUSE
CREEK...RHODY CREEK...ANGLIN BRANCH AND SPOON CREEK IN PATRICK
COUNTY.
THE HEAVIEST OF THE RAIN IS STARTING TO SHIFT TO THE EAST. THIS
HEAVY RAIN MAY BE OUT OF THE AREA AROUND 830 PM. HOWEVER...RUNOFF
WILL CONTINUE TO KEEP THE THREAT OF FLOODING ON GOING INTO TONIGHT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STUART...
PENNS STORE...
AND CRITZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3670 8037 3673 8009 3672 8009 3660 8005
3658 8037
$$
RS328
WGUS71 KRNK 100045
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT FRI AUG 9 2013
VAC141-100515-
/O.CON.KRNK.FF.W.0053.000000T0000Z-130810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-
845 PM EDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
SATURDAY FOR
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
AT 834 PM EDT...DOPPLER RADAR INDICATED 3 TO 5 INCHES OF RAIN FELL
ACROSS THE WARNED AREA. AT THIS TIME...THERE HAS NOT BEEN ANY
REPORTS OF FLOODING OTHER THAN MINOR STREET FLOODING IN POOR
DRAINAGE AREAS. NO REPORTS OF FLOODING DOES NOT MEAN THERE IS NO
FLOODING ON GOING. IF TRAVELING TONIGHT...EXERCISE CAUTION
ESPECIALLY IN AREAS KNOWN FOR HAVING WATER TROUBLES.
WATER SHED BASINS THAT SAW MOST OF THE HEAVY RAIN EARLIER THIS
EVENING WERE THE SOUTH MAYO RIVER...NORTH FORK POOR HOUSE
CREEK...RHODY CREEK...ANGLIN BRANCH AND SPOON CREEK IN PATRICK
COUNTY.
THE HEAVIEST OF THE RAIN HAS ENDED AT 830 PM. HOWEVER...RUNOFF WILL
CONTINUE TO KEEP THE THREAT OF FLOODING ON GOING INTO TONIGHT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STUART...
PENNS STORE...
AND CRITZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3670 8037 3673 8009 3672 8009 3660 8005
3658 8037
$$
RS364
WGUS71 KRNK 100156
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
956 PM EDT FRI AUG 9 2013
VAC141-100515-
/O.CON.KRNK.FF.W.0053.000000T0000Z-130810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-
956 PM EDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
SATURDAY FOR
SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
AT 942 PM EDT...RAINFALL HAS DIMINISHED IN THE WARNED AREA...HOWEVER
IN EXCESS OF 4 INCHES OF RAIN LIKELY FELL ACCORDING TO DOPPLER RADAR
IN PARTS OF PATRICK COUNTY. THE PUBLIC HAS REPORTED FLASH FLOODING
OCCURRING AROUND PATRICK SPRINGS. LAUREL BRANCH CREEK WAS FLOODING
SPRING ROAD NEAR THE SPRINGS OF LIFE CAMP AND WHERE SPRING ROAD
INTERSECTS OLD MILL ROAD. LARGE LOGS AND DEBRIS HAD BEEN MOVED AT
LEAST 300 YARDS BY THE FLOOD WATERS. FLOODING WAS ALSO OBSERVED
ALONG MARTIN FARM ROAD IN PATRICK SPRINGS...DR. KAY LANE...AND
PLEASANT VIEW DRIVE...AMONG OTHERS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PATRICK SPRINGS...
STUART...
PENNS STORE...
AND CRITZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3670 8037 3673 8009 3672 8009 3660 8005
3658 8037
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:32 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 9, 3:32 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 332 PM EDT FRI AUG 9 2013 .SYNOPSIS... A SLOW MOVING COLD FRONT IS EXPECTED TO APPROACH THE REGION FROM THE NORTHWEST THIS EVENING BEFORE PASSING SOUTHEAST THROUGH OUR AREA THIS WEEKEND. HIGH PRESSURE OVER THE UPPER MIDWEST SHIFTS SOUTHEAST THROUGH THE MID ATLANTIC BY THE END OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... AS OF 235 PM EDT FRIDAY... WELL MIXED WESTERLY FLOW HAS BASICALLY PUT A LID ON OVERALL DEEP CONVECTION THIS AFTERNOON DESPITE GOOD INSTABILITY EAST OF THE MOUNTAINS AND THE LINGERING FRONT TO THE NW. HOWEVER STILL EXPECTING A GRADUAL BACKING OF THE FLOW TO SUPPORT MORE BANDS/CLUSTERS OF TSRA ESPCLY EAST INTO THIS EVENING...WITH PERHAPS ANOTHER SAGGING LINE OF SHRA/TSRA DROPPING IN ACROSS THE NW COUNTIES JUST AHEAD OF THE FRONT. FLOW ALOFT REMAINS RATHER BRISK SO THIS SHOULD HELP REDUCE THE OVERALL FLOODING THREAT UNLESS STORMS ALIGN MORE WITH ISOLATED SEVERE POSSIBLE AS WELL GIVEN THE DECENT JET ALOFT. EXPECT THAT COVERAGE WILL AGAIN DECREASE WITH LOSS OF HEATING ALTHOUGH STORMS MAY LINGER ACROSS SE WVA INTO THE OVERNIGHT WITH THE FRONT NEARBY AND A WEAK WAVE MOVING ALONG. THUS KEEPING LIKELY POPS FAR WEST FOR MUCH OF THE NIGHT WITH HIGH CHANCE/LIKELYS ELSW DIMINISHING AFTER THIS EVENING. TEMPS AGAIN IN THE MUGGY 65-73 RANGE PER MOISTURE AND LINGERING CLOUDS. REMNANT FRONT WILL CONTINUE DRIFTING SOUTH INTO THE AREA SAT AS A WEAK WAVE CURRENTLY BACK OVER THE MIDWEST HEADS EAST. THIS FEATURE LOOKS TO CROSS THE WESTERN ZONES DURING THE MORNING AND FINALLY HELP DROP THE BOUNDARY FARTHER SOUTH IN ITS WAKE DURING THE AFTERNOON. AXIS OF FORECAST 2 INCH PWATS AND POTENTIAL TRAINING OF SHRA OVER THE FAR WEST OF CONCERN ESPCLY IF THE SE WVA COUNTIES SEE HEAVIER SHRA/TSRA INTO TONIGHT. HAD CONSIDERED A FLASH FLOOD WATCH FOR THAT REGION INTO SAT BUT APPEARS THAT THE 85H WAVE MAY GO FURTHER SOUTH SAT PUTTING LOWER RATE SHRA ACROSS THE NW...WITH MORE CONVECTIVE FOCUS TO THE SOUTH WHERE BETTER HEATING EXPECTED. THUS OPTED OUT BUT COULD SEE THE NEED FOR A SHORT TERM WATCH LATER IF STORMS ORGANIZE MORE THIS EVENING. OTRW TRICKY AS TO HOW FAR SOUTH THE FRONT AND CLOUD SHIELD GET ON SATURDAY WITH THE WAVE LIKELY TO TRY AND HOLD THE BOUNDARY UP. LATEST NAM AND CANADIAN LOOK TO BE AN OUTLIER WITH AN MCS OVER WVA SAT WITH THE SPC WRF ALSO QUITE WET. THUS STICKING CLOSER TO THE SLOWER/WARMER GFS/SREF COMBO WHICH HAS LESS PRECIP TO INIT BEFORE AREAS ALONG/EAST OF THE BLUE RIDGE SEE CONVECTION DEVELOP IN THE AFTERNOON AS THINGS UNZIP AIDED BY EARLY DIFF HEATING. STEERING LOOKS A BIT WEAKER THAN TODAY SO MORE HEAVY RAIN POTENTIAL GIVEN HIGH PWATS...AND BEST THETA-E SOUTHERN HALF WHERE MORE BACKING/INSTABILITY LIKELY. MOS AGAIN SHOWING QUITE A RANGE ON SAT BETWEEN THE VERY COOL MET AND MUCH WARMER MAV. WITH TRENDS MORE SUPPORTIVE OF THE MAV OF LATE LEANED ON THE WARM SIDE WITH AT LEAST SOME INSOLATION EXPECTED. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... AS OF 300 PM EDT FRIDAY... 500 MB FLOW IS ZONAL THROUGH THE PERIOD. GFS SHOWED A SHORT WAVE AND ASSOCIATED POCKET OF COLD AIR OVER THE FORECAST AREA ON MONDAY. MODELS ARE SHOWING DIFFERENT SOLUTIONS ON SUNDAY AND MONDAY WITH THE LOCATION OF THE DEEPER MOISTURE. OVERALL GFS KEEP IN FATHER SOUTH. SINCE SURFACE BOUNDARY SEEMS TO STALL OVER THE REGION SUNDAY AND MONDAY WILL BE KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST WITH THE HIGHEST PROBABILITY OF RAIN ACROSS THE SOUTHERN COUNTY WARNING AREA. WITH THE BIG SPREAD IN THE TEMPERATURE GUIDANCE WILL GO TOWARD THE COOLER NUMBERS/ECMWF GUIDANCE SINCE CLOUDS WILL LIMIT HEATING. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 130 PM EDT FRIDAY... LITTLE CHANGE IN THE LONG WAVE 500 MB PATTERN THROUGHOUT THIS TIME PERIOD... WITH A RIDGE OVER THE WESTERN UNITED STATES AND TROFING OVER THE EAST. MODELS NOT SHOWING GOOD TRENDS ON HOW AMPLIFIED EASTERN TROF WILL BE. APPEARS THERE WILL BE TWO FRONTAL PASSAGES DURING THIS PERIOD. THE FIRST WILL BE A COLD FRONT ON TUESDAY AND THE NEXT A WARM FRONT ON FRIDAY OR PERHAPS DAY 8...SATURDAY. MAIN SHORT WAVE ENERGY STAYS NORTH OF THE FORECAST AREA...BUT WEAKER SHORT WAVES AROUND THE SOUTHERN EDGE OF THE TROF...ALONG THE LOW LEVEL CONVERGENCE ALONG ANY BOUNDARIES WILL PROVIDE ENOUGH LIFT FOR THE RELATIVELY WET PATTERN TO CONTINUE. WILL HAVE HIGHEST PROBABILITY OF PRECIPITATION ALONG AND AHEAD OF THE FRONT ON MONDAY NIGHT AND TUESDAY....THEN AGAIN IN THE AFTERNOON AND EVENING ON THURSDAY AND FRIDAY WHEN SURFACE HIGH PRESSURE MOVES OFFSHORE AND RETURN FLOW AROUND THE HIGH BRINGS MOISTURE BACK INTO THE CENTRAL AND SOUTHERN APPALACHIANS. TEMPERATURES BEHIND THE FRONT ON TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WILL BE BELOW NORMAL...BUT HOW COOL THEY GET WILL DEPEND ON THE AMPLITUDE OF THE TROF AND HOW FAR 850 MB FRONT ADVANCES SOUTH OF THE FORECAST AREA. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... AS OF 100 PM EDT FRIDAY... OVERALL FLAVOR OF THE FORECAST WILL BE CONVECTION ALONG AND WEST OF THE BLUE RIDGE THROUGH EARLY AFTERNOON...WITH THE FOCUS SHIFTING TO THE PIEDMONT LATER THIS AFTERNOON...THEN FOG/STRATUS FOR BLUE RIDGE WESTWARD OVERNIGHT. HAVE LOW CONFIDENCE IN VFR CIGS/VSBYS OVERNIGHT...ESPECIALLY IF THESE AIRPORTS SEE ANY SIGNIFICANT DIRECT PRECIPITATION TODAY. HOWEVER...FEEL THE GENERAL WIND DIRECTION GOING TO WLY WILL LEAD TO SOME DOWNSLOPE AND HELP MITIGATE NOCTURNAL FOG AND LOW CIGS. WILL GO AGAINST MOS GUIDANCE HERE AND RATHER THAN HEDGE...WILL GO WITH AN OPTIMISTIC FORECAST FOR KDAN AND KLYH. MODELS SEEM TO HAVE A DECENT HANDLE ON PCPN TRENDS AND CONTINUE TO SQUEEZE OUT SOME LIGHT SHOWERS FOR THE OVERNIGHT ALONG AND WEST OF THE BLUE RIDGE IN LIGHT W/NWLY FLOW. WILL BRING IN THE LOW CLOUDS AND FOG AT KBLF/KLWB/KBCB AND USE VCSH TO HANDLE THE PCPN AT KBLF/KLWB. KROA WILL BE IN THE TRANSITION ZONE BUT WILL SHADE THINGS TO THE OPTIMISTIC SIDE AND USE A TEMPO FOR SOME MVFR CIGS/VSBY. AVIATION EXTENDED... THE FRONT SHIFTS SLOWLY SOUTHEAST THRU THE WEEKEND AND KEEPS THE THREAT OF SHOWERS/STORMS AROUND. THE FRONT MAY SLIP SOUTH OF THE AREA BY MONDAY INTO TUESDAY WITH STILL SOME THREAT OF SHOWERS OVER THE SRN CWA FROM DAN-BCB-BLF. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...AMS LONG TERM...AMS AVIATION...MBS/WP
Hazardous weather outlook, Aug 9, 3:17 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT FRI AUG 9 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101930- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 317 PM EDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. BANDS OF SHOWERS AND STORMS WILL KEEP THE THREAT FOR HEAVY RAINFALL ALONG WITH ISOLATED FLOODING GOING INTO TONIGHT. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED AGAIN SATURDAY. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 4:18 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT FRI AUG 9 2013
VAZ045-046-059-092115-
CHARLOTTE VA-APPOMATTOX VA-CAMPBELL VA-
418 PM EDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
* UNTIL 515 PM EDT
* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING AN INTENSE THUNDER SHOWER NEAR HAT CREEK...MOVING TO THE
EAST AT 30 MPH.
* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS SHOWER. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
PHENIX...
AND RED HOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3703 7846 3705 7907 3728 7901 3729 7866
3727 7868 3720 7869 3719 7864 3716 7862
3714 7859 3715 7855 3712 7851 3709 7848
3708 7845
TIME...MOT...LOC 2014Z 269DEG 25KT 3715 7897
RSSpecial weather statement, Aug 9, 4:26 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT FRI AUG 9 2013
NCZ019-092100-
WILKES NC-
426 PM EDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 500 PM EDT
* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING HEAVY RAIN FROM A THUNDERSTORM NEAR ELKVILLE...MOVING TO
THE EAST AT 15 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL RATES OF 2 TO 4 INCHES PER HOUR COULD ALSO REDUCE
VISIBILITIES TO NEAR ZERO.
* LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
WILBAR...
BOOMER...
AND ELKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3602 8134 3604 8138 3604 8139 3606 8140
3607 8142 3616 8149 3633 8128 3610 8105
3600 8133
TIME...MOT...LOC 2023Z 249DEG 15KT 3611 8137
RSSpecial weather statement, Aug 9, 5:14 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT FRI AUG 9 2013
NCZ019-092200-
WILKES NC-
514 PM EDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 600 PM EDT
* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MORAVIAN FALLS...MOVING TO THE NORTHEAST
AT 20 MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
RAINFALL RATES OF 2 TO 4 INCHES PER HOUR COULD ALSO REDUCE
VISIBILITIES TO NEAR ZERO.
* LOCATIONS IMPACTED INCLUDE...
MORAVIAN FALLS...
CLINGMAN...
AND WINDY GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3604 8119 3603 8123 3607 8125 3625 8088
3606 8088 3606 8099 3603 8106 3604 8114
3603 8116
TIME...MOT...LOC 2110Z 243DEG 25KT 3605 8116
RSSpecial weather statement, Aug 9, 6:15 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 615 PM EDT FRI AUG 9 2013 VAZ022>024-032>035-043-100015- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY- INCLUDING THE CITIES OF...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD... AMHERST...MARTINSVILLE 615 PM EDT FRI AUG 9 2013 ...HEAVY RAIN EXPECTED ALONG AND EAST OF THE BLUE RIDGE... THUNDERSTORMS WILL MOVE EAST FROM THE BLUE RIDGE THIS EVENING. THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN OVER A LOCALIZED AREA. THIS HEAVY RAIN COULD CAUSE MINOR STREET FLOODING ESPECIALLY IN POOR DRAINAGE AREAS. RCS
Special weather statement, Aug 9, 6:43 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT FRI AUG 9 2013
VAZ032-043-092345-
HENRY VA-PATRICK VA-
643 PM EDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
EASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
HEAVY RAIN ALONG A LINE EXTENDING FROM SANVILLE TO CRITZ TO
STUART...MOVING TO THE EAST AT 15 MPH.
* EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF
STORMS. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS TO PRODUCE
PONDING OF WATER ON ROADWAYS. WATER TROUBLES MAY BE AMPLIFIED IF
THESE STRONG STORMS TRACK OVER THE SAME AREA THROUGH THIS EVENING.
* LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE CITY...
SPENCER...
AXTON...
BASSETT...
AND STUART.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3658 8038 3674 8030 3679 8003 3681 7985
3679 7981 3680 7979 3679 7976 3682 7973
3682 7968 3663 7970
TIME...MOT...LOC 2236Z 262DEG 12KT 3674 8004 3665 8018 3664 8034
RSSpecial weather statement, Aug 9, 6:51 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT FRI AUG 9 2013
VAZ007-WVZ042-092345-
TAZEWELL VA-MERCER WV-
651 PM EDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BOISSEVAIN...MOVING TO THE
EAST SOUTHEAST AT 20 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
MERCER COUNTY AIRPORT...
CERES...
TIPTOP...
AND POCAHONTAS.
LAT...LON 3726 8150 3725 8148 3727 8142 3731 8140
3732 8137 3738 8134 3729 8112 3726 8116
3722 8128 3718 8127 3716 8132 3713 8133
3725 8151
TIME...MOT...LOC 2249Z 296DEG 19KT 3733 8142
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:18 PM EDT | Special Weather Statement | RNK | Tazewell | 57 min |
| Aug 9, 3:22 PM EDT | Special Weather Statement | RNK | Bedford | 23 min |
| Aug 9, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 60 min |
| Aug 9, 4:18 PM EDT | Special Weather Statement | RNK | Charlotte | 57 min |
| Aug 9, 6:43 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 62 min |
| Aug 9, 6:51 PM EDT | Special Weather Statement | RNK | Bland | 54 min |
| Aug 9, 7:45 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 45 min |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.